Allergic drug reactions can happen with both prescription and over the counter medications. Recognizing the symptoms and causes of allergic reactions can be difficult, but is essential to keeping you and your family members healthy. This article will review the symptoms, evaluation and treatment options for common allergic drug reactions.
It is important to recognize that many “allergic reactions” are in fact not true allergies, but side effects from the substance itself (e.g. diarrhea related to antibiotics, stomach irritation from ibuprofen). This is important as we wouldn’t want to tell our primary physician that we are allergic to Augmentin if the reaction we had was diarrhea as this would exclude an important class of antibiotics from our treatment options. True, immune-related drug allergies are divided into 4 categories: Type I – IV.
Type 1 – Most Common and Potentially the Most Severe
We will focus on Type I reactions which can cause hives, itching, flushing, wheezing, hoarseness, stomach irritation, including nausea and vomiting, and low blood pressure. Severe reactions are termed “anaphylaxis” and are the kind of classic reaction we think of that require an EpiPen. Type I reactions are usually rapid (minutes to an hour). Medications commonly seen in these reactions include Beta Lactam antibiotics (Penicillin, Amoxicillin, Keflex) and fluoroquinolone antibiotics (Ciprofloxacin, Levaquin). Other common drugs which can cause a similar, though less understood non-immunologic anaphylaxis include Contrast Dye for radiologic studies, NSAIDs such as ibuprofen, Opiates (hydrocodone, codeine, oxycodone), and local anesthetics (Lidocaine, Novacaine, etc.)
People who believe they are experiencing a severe allergic reaction should be evaluated immediately as these situations can be life threatening. The main treatment for anaphylaxis is Epinephrine (the medication in an EpiPen that people carry around for severe allergic reactions). Adjunct therapies include Benadryl, H2 blockers such as Zantac or Pepcid, steroids, and intravenous fluids. Once a patient is stable, they should be evaluated by an Allergist who can do further testing to determine the type of allergy and the appropriate long-term therapy and / or possible desensitization of the offending agent.